Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 210, NWS Kansas City, MO

August 20, 2002Nodaway County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 20, 2002, 4:31 AM CDT for Nodaway County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2002, 4:31 AM CDT (09:31 UTC)
Expired
Aug 20, 2002, 5:15 AM CDT
In force
44 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Nodaway County, MO

The radar

The Omaha radar (KOAX), 164 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1663 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WUUS53 KEAX 200931
SVRMCI
MOC147-201015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
431 AM CDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NODAWAY COUNTY IN NORTHWEST MISSOURI

* UNTIL 515 AM CDT

* AT 430 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PICKERING...OR 8 MILES NORTH OF MARYVILLE...
  AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   HOPKINS BY 440 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

CUTTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 4:12 AM CDT, 19 minutes earlier.

Area forecast discussion, Aug 20, 4:12 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 AM CDT TUE AUG 20 2002

MAIN FORECAST PROBLEMS ARE PRECIP CHANCES THROUGH TONIGHT AND AGAIN
THE END OF THE WEEK. CONVECTION CONTINUES ALONG AREA OF GOOD
ISENTROPIC LIFT NEAR THE WARM FRONT AT 850MB. EXPECT SCATTERED
PRECIP TO DIMINISH ACROSS MY AREA THIS MORNING...AS THE WARM FRONT
CONTINUES TO MOVE NORTH AND ISENTROPIC LIFT WEAKENS. PRECIP WILL
LINGER THE LONGEST IN THE NORTHWEST CORNER. SERIES OF SHORT WAVES
MOVING ACROSS THE NORTHERN STATES WILL PUSH THE COLD FRONT BACK
TOWARD THE REGION THE LATTER HALF OF THE WEEK. THE FIRST ONE WILL
PUSH IT INTO IOWA BY THURSDAY. HAVE INCLUDED PRECIP CHANCES NEAR THE
IOWA-MISSOURI BORDER THURSDAY NIGHT INTO FRIDAY. THE SECOND IS
PROGGED TO PUSH THE FRONT ACROSS THE ENTIRE FORECAST AREA FRIDAY
NIGHT INTO SATURDAY. HAVE THEREFORE LEFT LOW POPS IN FRIDAY NIGHT
AND THE SOUTHERN SECTIONS ON SATURDAY.

AS WARM FRONT PUSHES NORTH TODAY AND RIDGE BUILDS IN...850MB TEMPS
INCREASE TO AROUND 20 TO 22C TODAY IN THE WESTERN SECTIONS OF THE
FORECAST AREA. 850MB TEMPS CONTINUE TO INCREASE ON WEDNESDAY...AHEAD
OF THE APPROACHING COLD FRONT. THAT WILL SEND AFTERNOON TEMPERATURES
GENERALLY INTO THE UPPER 80S TO AROUND 90 TODAY AND WELL INTO THE
90S ON WEDNESDAY. READINGS WILL BE COOLER IN THE NORTHEAST SECTIONS
OF THE FORECAST AREA THROUGH THE WEEK.

NRR

.EAX...
KS...NONE.
MO...NONE.

In the hours before

Local storm report, Aug 20, 12:55 AM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1253 PM CDT TUE AUG 20 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1227 PM    GARDEN CITY               MO   1.5 INCH HAIL
08/20/02   CASS                           REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 12:04 AM CDTSevere Thunderstorm WarningEAXBates, Cass41 min
Aug 20, 12:36 AM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette39 min
Aug 20, 12:50 AM CDTSevere Thunderstorm WarningEAXJohnson25 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.